Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 104, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2017, 12:36 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2017, 12:36 PM MST (19:36 UTC)
- Expired
- Sep 7, 2017, 3:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 99 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 2982 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
454 WGUS55 KVEF 071936 FFWVEF AZC015-072230- /O.NEW.KVEF.FF.W.0104.170907T1936Z-170907T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 1236 PM MST THU SEP 7 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Northwestern Mohave County in northwestern Arizona... * Until 330 PM MST * At 1233 PM MST, Doppler radar indicated thunderstorms producing heavy rain across East Diamond Bar Road southwest of the Grand Canyon Skywalk. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... East Diamond Bar Road, Grand Canyon Skywalk and Grand Canyon Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3612 11375 3585 11377 3585 11404 3612 11401 $$ JS
2 follow-up statements
027 WGUS75 KVEF 072056 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 156 PM MST THU SEP 7 2017 AZC015-072230- /O.CON.KVEF.FF.W.0104.000000T0000Z-170907T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 156 PM MST THU SEP 7 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR NORTHWESTERN MOHAVE COUNTY... At 152 PM MST, thunderstorm coverage is on the decrease overall however, Doppler radar continued to indicate a thunderstorm cell producing heavy rain near the Grand Canyon Skywalk. Some locations that could experience flooding include... Diamond Bar Road, the northern end of Buck and Doe Road, the Grand Canyon Skywalk and Grand Canyon Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3612 11375 3585 11377 3585 11404 3612 11401 $$ JS
469 WGUS75 KVEF 072230 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 330 PM MST THU SEP 7 2017 AZC015-072240- /O.EXP.KVEF.FF.W.0104.000000T0000Z-170907T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 330 PM MST THU SEP 7 2017 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN MOHAVE COUNTY HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3612 11375 3585 11377 3585 11404 3612 11401 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:08 AM MST, 4 hours 28 minutes earlier.
Area forecast discussion, Sep 7, 8:08 AM MST, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 808 AM PDT Thu Sep 7 2017 .SYNOPSIS...Mainly isolated showers and thunderstorms are expected today before a significant moisture surge brings more widespread thunderstorms to portions of the southern Great Basin and Mojave Desert Friday and Saturday. Temperatures will remain above normal Thursday, but cool to below normal Friday and Saturday with the additional cloud cover. && .UPDATE...Sent a quick update to increase pops for areas of western Mohave and eastern Clark Counties as showers and thunderstorms have persisted for the past few hours. Additional storms will likely develop through the early morning hours. These storms will produce brief heavy rain, but are moving fast enough to limit flash flood potential. && Prev Discussion 330 AM PDT Thu Sep 7 2017 .SHORT TERM...today through Saturday Weak diffluent flow aloft and moist mid-level convergence, coupled with marginal instability, has supported a cluster of scattered showers with embedded thunderstorms across Lincoln County and the Colorado River this morning. These showers will continue to track northward fairly quickly along the mean flow and gradually dissipate prior to sunrise. Water vapor imagery this morning reveals a dry slot working into the western portion of the forecast air in association with a disturbance progressing northeast into northern California. Dry southwest flow will limit thunderstorm activity across western zones today and Friday and will usher in breezy conditions, mainly across northern Inyo and Esmeralda counties. Isolated to scattered thunderstorms this afternoon should be focused mainly across Lincoln, Clark and Mohave Counties, and perhaps far eastern portions of San Bernardino County, where low-grade mid-level moisture remains. Hazards this afternoon, as they have been in previous afternoons, will be strong outflow winds. Overnight tonight into Friday, deep moisture will be drawn up the Colorado River from the Gulf of California as a result of a deep southerly flow between a closing upper low off of the California coast and a negatively tilted ridge to our east. Increasing low- level moisture will increase PWATs considerably on Friday, with values between 1"-2" across the eastern portion of the forecast area (roughly 2 standard deviations above mean PW values for Las Vegas). As such, thunderstorm coverage will be more extensive on Friday compared to the previous 7 days, mainly for areas east of a line from Tonopah down to Twentynine Palms. By Saturday, monsoon moisture will begin to wrap into the closed low off of the California and will spread chances for scattered storms westward. Mostly cloudy to overcast skies may limit some activity, however the region will be positioned under an area of diffluent flow aloft meaning thunderstorms will need only limited daytime heating to initiate. Main threats with thunderstorms both Friday and Saturday will be flash flooding, especially over higher terrain where thunderstorms may anchor or train for hours. Temperatures will should be right around normal today, but lower to below normal readings Friday and Saturday due to the increased cloud cover. .LONG TERM...Sunday through Thursday. Lingering chances for thunderstorms, though lower than Saturday, will remain over much of the forecast area Sunday as moisture wraps around the closed low off the southern California Coast. Although moisture decreases, there will be broad diffluence over much of the forecast area and more surface heating to support thunderstorm development. There is good agreement among the GFS and ECMWF that a drier southwest flow will spread over the region Monday through Wednesday as the closed low slowly lifts toward central California then moves inland. The ECMWF depicts a deep broad trough diving out of the Pacific Northwest that looks like will scour all moisture out of the region by Thursday along with a noteworthy cooling trend. If this plays out, it will be the end of monsoon season about on schedule with the transition to a fall pattern as troughs drop down from the northwest. && .AVIATION...For McCarran...A light and variable should remain through the morning, however a small chance exists for gusty outflow between 10z-13z. Northeast to east wind likely to set up after 17z. Confidence in winds after 22z is low, as nearby thunderstorms will be capable of directing outflow across the terminal. Chances for showers and/or thunderstorms in terminal airspace are low but can't be ruled out through the afternoon and evening. Outside of thunderstorm influence, a south-southwest wind should set up between 21z-23z with sustained speeds between 10-14 knots and gusts up to 20 knots possible. Skies will be scattered with ceilings between 12-15 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered thunderstorms expected this afternoon and evening, mainly across Clark, Lincoln, and Mohave Counties. Thunderstorms will be capable of producing gusty, erratic outflow at nearby terminals. Winds should remain light and diurnal through the morning, with a breezy south wind setting for most areas during the afternoon with speeds between 10-20 knots and gusts up to 25 knots possible. Winds will become lighter this evening and should follow diurnal patterns overnight. SCT to BKN above 15kft through the forecast period with slightly lower ceilings associated with nearby storm activity. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Gorelow SHORT TERM/AVIATION...Boothe LONG TERM.............Adair For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:41 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 7, 2:10 PM MST | Flash Flood Watch | VEF | Mohave | 55 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.